Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at May 7, 1998, 8:02 PM EDT for Rockingham County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 1998, 8:02 PM EDT (00:02 UTC)
- Expired
- May 7, 1998, 8:35 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Rockingham County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 7:00 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
587 WFUS01 KRNK 080004 RRA TORRNK NCC157-080035- BULLETIN--EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 802 PM EDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * TORNADO WARNING FOR... ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA. * UNTIL 835 PM EDT. * AT 802 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A TORNADO 16 MILES WEST SOUTHWEST OF DANVILLE OR 6 MILES WEST OF RUFFIN MOVING EAST AT 35 MPH. * THE TORNADO WILL BE IN THE VICINITY OF... MAYFIELD AROUND 810 PM EDT.. RUFFIN AROUND 810 PM EDT.. << CALL TO ACTION >> IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK REFUGE IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. .END/JDS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 7, 2:20 PM EDT, 5 hours 42 minutes earlier.
Area forecast discussion, May 7, 2:20 PM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 220 PM EDT THU MAY 7 1998 RECOMMENDATIONS... .NONE. .WBC...WORK ZONES SEEM REASONABLE. DISCUSSION... SAT LOOP SHWD BREAKS IN THE CLOUDS PUSHING EAST ACRS EXTREME SW VA AND WRN TN. BEEN WATCHING BANDS OF SHOWERS AND THUNDERSTORMS ON KFCX 88D MOVING EAST ACRS FA THIS AFTERNOON. LOOKING AT NTRANS SFC DATA...17Z DATA SHWD 60 DEWPOINT/ MOISTURE PUSHING INTO CENTRAL VA WITH STREAMLINES CONVERGENCE IN EASTERN KY. MODELS WERE SIMILIAR IN MOVG 5H LOW CENTER EAST TO NEW JERSEY BY 48 HOURS. STRENGHT AND LOCATION OF SFC LOW WAS SLIGHT DIFERENT DEPENDING ON MODEL OF CHOICE. LOW MOVES EAST AND WARM FRONT PUSHES NORTH THEN COLD FRONT SWEEPS THRU FA. ANYHOW...FOR TONIGHT FORECAST...RAIN WITH A FEW THUNDERSTORMS WILL CONTINUE WITH AREAS OF FOG ALSO. LOWS WILL RANGE FROM THE MID 50S TO AROUND 60. FRIDAY WILL BE MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. HIGHS WL BE FROM MID 60S TO MID 70S. HAVE A GUD EVENING. A FEW NUMBERS... ROA 58/69/55/72 9742 LYH 57/71/53/73 9743 DAN 60/73/57/75 9632 RNK 56/67/53/70 9742 BLF 55/66/51/70 8642 KK
In the hours before
Special weather statement, May 7, 5:49 PM EDT, 2 hours 13 minutes before
NCZ001>004-018>020-080235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 549 PM EDT THU MAY 7 1998 ...TORNADO WATCH IN EFFECT UNTIL 11 PM... A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR MUCH OF NORTHWEST NORTH CAROLINA. THE COUNTIES INCLUDED IN THE WATCH ARE WATAUGA...ASHE... ALLEGHANY...WILKES...SURRY...YADKIN AND STOKES. A BAND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO EFFECT THE AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS WERE MOVING THROUGH NORTHWEST NORTH CAROLINA. SOME THE THUNDERSTORMS HAVE BECOME SEVERE WITH LARGE HAIL. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA. MV
Local storm report, May 7, 6:15 PM EDT, 1 hour 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU MAY 7 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
435 PM 6 SW LEASBURG NC TORNADO
05/07/98 CASWELL *** 2 INJ ***
DAMAGED 12 BUILDINGS AND A
REST HOME ALONG ROUTE 86.
445 PM 2 NE BLOWING ROCK NC 1.00 INCH HAIL
05/07/98 WATAUGA OCCURRED UNTIL 450 PM.
505 PM FERGUSON NC 1.75 INCH HAIL
05/07/98 WILKES
MTELocal storm report, May 7, 6:15 PM EDT, 1 hour 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU MAY 7 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
435 PM 6 SW LEASBURG NC TORNADO
05/07/98 CASWELL *** 2 INJ ***
DAMAGED 12 BUILDINGS AND A
REST HOME ALONG ROUTE 86.
445 PM 2 NE BLOWING ROCK NC 1.00 INCH HAIL
05/07/98 WATAUGA OCCURRED UNTIL 450 PM.
505 PM FERGUSON NC 1.75 INCH HAIL
05/07/98 WILKES
MTESpecial weather statement, May 7, 7:05 PM EDT, 57 minutes before
NCZ005-006-080400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 705 PM EDT THU MAY 7 1998 ...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT... A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF CENTRAL NORTH CAROLINA. THE COUNTIES INCLUDED IN THE WATCH ARE ROCKINGHAM AND CASWELL. A BAND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO EFFECT THE AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS WERE MOVING THROUGH THE FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH CAROLINA. SOME THE THUNDERSTORMS HAVE ALREADY PROVIDED LARGE HAIL AND SPAWNED TORNADOES. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. MV
Special weather statement, May 7, 7:05 PM EDT, 57 minutes before
NCZ005-006-080400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 705 PM EDT THU MAY 7 1998 ...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT... A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF CENTRAL NORTH CAROLINA. THE COUNTIES INCLUDED IN THE WATCH ARE ROCKINGHAM AND CASWELL. A BAND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO EFFECT THE AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS WERE MOVING THROUGH THE FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH CAROLINA. SOME THE THUNDERSTORMS HAVE ALREADY PROVIDED LARGE HAIL AND SPAWNED TORNADOES. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. MV
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:39 PM EDT | Tornado Warning | RNK | Caswell | 46 min |
| May 7, 9:42 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 48 min |
| May 7, 11:45 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 35 min |
| May 8, 7:56 AM EDT | Severe Thunderstorm Warning | RNK | Watauga | 49 min |
| May 8, 9:00 AM EDT | Severe Thunderstorm Warning | RNK | Surry | 35 min |
| May 8, 9:23 AM EDT | Severe Thunderstorm Warning | RNK | Stokes | 37 min |
| May 8, 9:46 AM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 64 min |
| May 8, 10:13 AM EDT | Severe Thunderstorm Warning | RNK | Caswell | 47 min |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.